Hail, Greenup
- When
- June 7, 3:03 PM EST
- Where
- Greenup County, 0.98 mi WSW of Kenwood
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.517, -82.698
Morning showers and thunderstorms in northern Ohio dropped south into northeast Kentucky during the afternoon. Strong heating helped increase buoyancy during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Morning showers and thunderstorms in northern Ohio dropped south into northeast Kentucky during the afternoon. Strong heating helped increase buoyancy during the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 7, 2:17 PM EST, 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 317 PM EDT TUE JUN 7 2011 .SYNOPSIS... HIGH PRESSURE WILL BE IN CONTROL THROUGH WEDNESDAY NIGHT...WITH A HOT AFTERNOON ON WEDNESDAY. COOL FRONT BRINGS STORM CHANCES THURSDAY INTO MUCH OF THE WEEKEND. && .NEAR TERM /THROUGH WEDNESDAY/... MCS CONTINUING SOUTH ACROSS CWA AT THE PRESENT TIME. ALTHOUGH IT IS MOVING INTO AN AIRMASS WITH 1000-2000 J/KG OF CAPE AND SUFFICIENT PWAT...IT STARTING TO SHOW A WEAKENING TREND AS IT BUMPS INTO DEVELOPING H500 RIDGE. THINK COMPLEX WILL START TO SLIGHTLY DEFLECT TO THE EAST WITH TIME AS IT RIDES THE RIDGE AND CONTINUES TO WEAKEN...WITH LEFTOVERS EXITING THE MOUNTAINS BY 01Z OR SO. SKIES WILL CLEAR THIS EVENING ONCE CONVECTIVE DEBRIS CLEARS OUT. REMAINDER OF THE FORECAST PERIOD WILL BE DRY...WITH H500 RIDGE TRAVERSING THE AREA. WITH CLEARING SKIES AND CALM WINDS...EXPECTING SOME PATCHY FOG TONIGHT...ESPECIALLY IN AREAS THAT RECEIVED RAIN TODAY. AXIS MOVES THROUGH WEDNESDAY AFTERNOON. ANY CONVECTIVE DEVELOPMENT IN THE CONSIDERABLE DAYTIME HEAT SHOULD BE HELD IN CHECK BY RELATIVELY DRY MIDLEVELS...WITH ANY ISOLATED STORMS GENERALLY EAST OF BLF. LATE WEDNESDAY AND WEDNESDAY NIGHT...RIDGE IS FLATTENED AS MIDLEVEL RIPPLES MOVE BY ALONG THE SOUTHERN EDGE OF THE WESTERLIES. THIS WILL ALSO SLOW THE APPROACH OF THE NEXT FRONTAL BOUNDARY FROM THE NORTHWEST. ANY EFFECTS FROM THIS BOUNDARY WILL ARRIVE AFTER 12Z THURSDAY...WITH JUST AN INCREASE IN CLOUDS EXPECTED BY SUNRISE. STAYED CLOSER TO BETTER-PERFORMING MET TEMPERATURES FOR TONIGHT AND WEDNESDAY NIGHT. WEDNESDAY AFTERNOON WILL BE THE HOTTEST OF THIS STRING. WITH H850 TEMPS AROUND 20C...MID 90S ARE A GOOD BET IN THE LOWLANDS. A COUPLE OF RECORD HIGHS COULD BE SET...ESPECIALLY AT BKW. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... ALL THE MODELS SHOW WEAKENING OF THE SUBTROPICAL RIDGE AND SLIGHTLY AMPLIFYING THE NORTHERN STREAM ACROSS THE NATION...ALLOWING AN EAST TO WEST COOL FRONT TO SLOW DRIFT SOUTHWARD INTO OUR AREA BY FRIDAY MORNING BEFORE STALLING. THERE ARE TIMING DIFFERENCES...AND POSITIONING DIFFERENCES AS TO WHERE THE FRONT STALLS. THE GFS IS MOST AGGRESSIVE AND FASTER IN ALLOWING THE FRONT TO REACH AT LEAST THE FAR SOUTH PART OF THE AREA...WHILE OTHER MODELS ARE LESS AGGRESSIVE WITH STALLING THE FRONT ACROSS THE CENTRAL PART OF THE AREA. GIVEN THIS IS SUMMER...AND THE FACT THAT A STRONGER NORTHERN STREAM UPPER TROUGH TO THE WEST IS YET TO AFFECT US EARLY THIS WEEKEND...WILL GO WITH THE SLOWER AND FURTHER NORTH SOLUTIONS. THIS SCENARIO WILL HAVE THE FRONT SAG SOUTHWARD TO JUST NORTH OF OUR AREA BY THURSDAY EVENING...THEN SLOWLY PROGRESS SOUTHWARD INTO CENTRAL SECTIONS BY FRIDAY MORNING BEFORE STALLING. WITH PWS AROUND 1.5...DECENT INSTABILITY...AND A SERIES OF UPPER DISTURBANCES RIDING EASTWARD ALONG THE BOUNDARY...EXPECT A GOOD CHANCE FOR CONVECTION TO BE MAINTAINED WITH THE BOUNDARY. THIS CONVECTION WOULD LIKELY BE CONFINED TO THE NORTH THURSDAY AS THE FRONT APPROACHES...THEN SAG SOUTHWARD ACROSS THE AREA THURSDAY NIGHT THROUGH FRIDAY. BEST CHANCE OF CONVECTION THIS PERIOD WOULD BE ACROSS THE NORTH AND CENTRAL SECTIONS...CLOSELY ASSOCIATED WITH THE FRONT. TEMPERATURES THURSDAY WILL STILL BE HOT IN THE 90S...AND MORE HUMID...THEN COOLING OFF FRIDAY INTO THE 80S SIMPLY DUE TO THE CLOUDS AND CONVECTION. && .LONG TERM /SATURDAY THROUGH TUESDAY/... AS A STRONGER UPPER LEVEL TROUGH APPROACHES FROM THE WEST SATURDAY...THE FRONT FIRST GETS PUSHED BACK NORTH AS A WARM FRONT ON SATURDAY...THEN COMES BACK SOUTH AND EAST AS COLD FRONT LATE SATURDAY INTO EARLY SUNDAY. CONVECTION MAY WANE A BIT AS WE GET INTO THE WARM SECTOR SATURDAY...BUT INCREASE AGAIN AHEAD OF THE COLD FRONT LATE SATURDAY AND SATURDAY NIGHT. TEMPERATURES IN THE WARM SECTOR SATURDAY WILL STILL BE TEMPERED BY THE CLOUDS AND SCATTERED CONVECTION. FRONT FINALLY GETS KICKED OUT OF THE AREA SUNDAY MORNING...WITH MUCH COOLER AND DRIER AIR EXPECTED FOR LATER SUNDAY INTO EARLY NEXT WEEK...NEAR NORMAL TEMPERATURES. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... WITH MCS AFFECTING MAINLY NORTHERN SECTIONS OF RLX CWA...EXPECT IFR OR EVEN BRIEF LIFR VSBYS IN THE HEAVIEST STORMS...ESPECIALLY AT PKB EARLY ON. WIND GUSTS OF 25-35 KNOTS CAN ALSO BE EXPECTED WITH THE CONVECTION. AREAS ALONG/SOUTH OF I-64 SHOULD ESCAPE MOST OF THIS ACTIVITY. EXPECT MCS TO BE DEFLECTED EAST WITH TIME AS H500 RIDGE BUILDS IN...AND THINK MOST PRECIPITATION WILL WRAP UP BY 00Z. OVERNIGHT...MOSTLY CLEAR SKIES. SOME FOG EXPECTED TO FORM AFTER MIDNIGHT...MAINLY IN AREAS THAT RECEIVE RAIN THIS AFTERNOON. INCLUDED A PERIOD OF IFR AT PKB/CKB/EKN...WITH MVFR TO THE SOUTH. VFR RETURNS EVERYWHERE BY 13Z. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: TIMING OF STORMS EARLY ON COULD VARY SLIGHTLY. FOG DEPTH COULD VARY DEPENDING ON RAINFALL THIS AFTERNOON. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H M PKB CONSISTENCY M M M H H H H H H H H M CKB CONSISTENCY M M M H H H H H H H H M AFTER 18Z WEDNESDAY... NO WIDESPREAD IFR CONDITIONS EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...CL/JMV NEAR TERM...CL SHORT TERM...JMV LONG TERM...JMV AVIATION...CL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 342 PM EDT TUE JUN 7 2011 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-081945- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON- VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD- PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR- BARBOUR-POCAHONTAS-RANDOLPH- 342 PM EDT TUE JUN 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
325 PM EDT TUE JUN 7 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0311 PM HAIL THURMAN 38.92N 82.43W
06/07/2011 U0.88 INCH GALLIA OH PUBLIC
EVENT OCCURRED BETWEEN
256 PM 06/07/2011 AND 311 PM 06/07/2011
&&
NNNNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
326 PM EDT TUE JUN 7 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0317 PM HAIL COALTON 39.11N 82.61W
06/07/2011 U0.75 INCH JACKSON OH PUBLIC
EVENT OCCURRED BETWEEN
302 PM 06/07/2011 AND 317 PM 06/07/2011
&&
NNNNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
333 PM EDT TUE JUN 7 2011
KYZ103-OHZ086-087-WVZ005>007-013-014-025-026-072015-
BOONE WV-BOYD KY-CABELL WV-GALLIA OH-LAWRENCE OH-LINCOLN WV-LOGAN WV-
MASON WV-PUTNAM WV-WAYNE WV-
333 PM EDT TUE JUN 7 2011
...A STRONG THUNDERSTORM WILL AFFECT BOYD...CABELL...LINCOLN...
NORTHERN BOONE...NORTHERN LOGAN...SOUTH CENTRAL GALLIA...SOUTHEASTERN
LAWRENCE...SOUTHWESTERN MASON...SOUTHWESTERN PUTNAM AND WAYNE
COUNTIES...
AT 324 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
HAMLIN...MOVING SOUTH AT 30 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR BRANCHLAND...MYRA...BURNAUGH...AND RACINE
AROUND 340 PM...PALERMO...ALKOL...WAYNE...AND WOODVILLE AROUND 345
PM...SPURLOCKVILLE AND EAST LYNN AROUND 350 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 NEAR MILE MARKER
191 IN KENTUCKY...AND BETWEEN MILE MARKERS 1 AND 35 IN WEST VIRGINIA.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3868 8262 3865 8215 3840 8196 3836 8190
3833 8191 3829 8181 3822 8180 3822 8184
3818 8182 3823 8178 3820 8175 3823 8171
3814 8157 3791 8179 3800 8240 3814 8260
08PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
345 PM EDT TUE JUN 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG EAST BANK 38.22N 81.45W
06/07/2011 KANAWHA WV 911 CALL CENTER
TREES AND POWER LINES DOWN ACROSS RTE 61.
&&
EVENT NUMBER RLX1100683
ARBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
351 PM EDT TUE JUN 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG CROSS LANES 38.44N 81.77W
06/07/2011 KANAWHA WV 911 CALL CENTER
TREES DOWN ACROSS PIONEER DR AND DEERFIELD LN
&&
EVENT NUMBER RLX1100684
ARBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
354 PM EDT TUE JUN 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM TSTM WND DMG CHARLESTON 38.35N 81.63W
06/07/2011 KANAWHA WV 911 CALL CENTER
TREES AND POWER LINES DOWN AT GREENBRIER ST AND
DEITRICK BLVD
&&
EVENT NUMBER RLX1100685
ARBThe Charleston,WV radar (KRLX), 88 km away, was scanning. The volume nearest the first event began at 20:01 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Trees fell onto power lines along Crestview Road.
Trees were blown down onto power lines in the Stinson vicinity.
Trees were blown down along Route 784.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309305, 309302, 309307, 309304.